Alabama, 2005

Hurricane in Alabama, July 9 to 10, 2005

July 9 to 10, 2005 · NWS MOB · 10 events in 10 counties and zones

For the narrative of Hurricane Dennis, please see Florida, West Panhandle. After Dennis moved through Santa Rosa and Escambia counties in Florida it moved across Escambia, Monroe, Clarke and Choctaw counties in southwest Alabama.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120 million
Crop damage
$100,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

For the narrative of Hurricane Dennis, please see Florida, West Panhandle. After Dennis moved through Santa Rosa and Escambia counties in Florida it moved across Escambia, Monroe, Clarke and Choctaw counties in southwest Alabama. Tree damage was reported in all of these counties as well as Conecuh, Washington and Wilcox counties. Some of the trees fell on structures and damaged them. By far the worst damage occurred in Escambia and Monroe counties in the Alabama counties. As was the case in Florida, the cotton crop suffered damage from the heavy rains and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 8, 5:20 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 5:20 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE TO ADJUST WIND FCST
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT FRI JUL 8 2005

.UPDATE...JUST ISSUED A QUICK UPDATE TO THE ZONE FCST TO ADJUST WIND
SPEEDS IN BETTER AGREEMENT WITH THE VERY LATEST WIND GRID FCST FROM
NHC.  WITH THIS NEWER INFORMATION...WIND SPEEDS WERE SLIGHTLY LOWER
OVER WESTERN ZONES...WITH NOT MUCH CHANGE OVER THE EASTERN HALF OF
THE FCST AREA.

12/SHEPHERD

&&

.SYNOPSIS...FOR THE CURRENT FORECAST...MAIN FOCUS IS IN THE SHORT
TERM...WITH THE PASSING OF DENNIS...CURRENTLY MOVING OVER CUBA.
LOOKING AT THE CURRENT ANALYSIS...UPPER RIDGE WAS IN PLACE OVER THE
ROCKIES INTO MX...CONNECTING WITH HIGH PRESSURE OVER THE WESTERN
ATLANTIC. MEAN SHORTWAVE TROUGH STRETCHED SOUTHWESTWARD FROM UPPER
SYSTEM OVER THE GREAT LAKES. IN THE LOWER LEVELS OF THE
ATMOSPHERE...HIGH PRESSURE STRETCHED FROM THE GREAT LAKES TO THE
WESTERN GULF OF MEXICO...WITH A SURFACE LOW OFF THE MID-ATLANTIC
SEABOARD...AND OF COURSE...DENNIS MOVING OVER CUBA.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...SHORT TERM DOMINATED BY THE
PASSING OF DENNIS OVER THE AREA SUNDAY INTO MONDAY. NHC FORECAST AS
OF THIS WRITING HAS THE CENTRE COMING ONSHORE LATE SUNDAY AFTERNOON
NEAR PNS. SOME 18Z NHC GUIDANCE TRICKLING IN...AND WHEN COMBINED
WITH A MORE EASTWARD PATH OF THE 12Z GFS...MAY SWAY THE TRACK
EASTWARD A BIT...BUT STILL EXPECTING LANDFALL ALONG THE NORTHWEST
FLORIDA PANHANDLE/ALABAMA GULF COAST...SOMEWHERE. ETA FORECAST OUT
IN LEFT FIELD (THOUGH STILL IN THE FORECAST CONE OF UNCERTAINTY)...
SO OF NO HELP. MEDIUM RANGE MODEL SOLUTIONS RANGE FROM THE MOUTH OF
THE MISSISSIPPI R. TO DESTIN...SO LOOKS LIKE WE ARENT GOING TO GET
AWAY FROM THE EFFECTS OF DENNIS. THE REASON FOR THE UNCERTAINTY IS A
COMBINATION OF WOBBLING STRENGTH OF UPPER RIDGE OVER THE WESTERN
ATLANTIC...UPPER TROUGH STRETCHING FROM SHORTWAVE SYSTEM OVER THE
GREAT LAKES REGION...AND ANY EFFECTS RESULTING FROM DENNIS PASSAGE
OVER CUBA.

A COASTAL FLOOD WATCH IS ALREADY IN EFFECT...WITH A FLASH FLOOD
WATCH LIKELY TO BE ISSUED LATER WITH THIS PACKAGE. THE AREA WILL
LIKELY COME UNDER A WATCH THIS EVENING...WITH THE 10PM NHC UPDATE.

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...LITTLE CHANGE FROM
INHERITED FORECASTER OTHER THAN TO CLEAN THINGS UP A BIT. DENNIS
GETS RAPIDLY ABSORBED BY UPPER TROUGH SWINGING INTO THE TENN RIVER
VALLEY MONDAY NIGHT INTO TUESDAY...WITH TROUGH SWINGING SLOWLY
SOUTHEAST TO ACROSS THE SOUTHEASTERN CONUS BY FRIDAY.

&&

.MARINE...LIGHT WINDS COME TO AN END THIS EVENING...BECOMING
NORTHEAST AND INCREASING TO AROUND 15 KNOTS AS DENNIS CONTINUES
ACROSS CUBA AND EMERGES IN THE GULF.  THE REMAINDER OF THE FORECAST
IS IS BASED UPON THE LATEST TRACK FROM TPC FOR DENNIS WITH WINDS AND
SEAS INCREASING ON SUNDAY THEN SUBSIDING SUNDAY NIGHT THROUGH
WEDNESDAY AS DENNIS MOVES AWAY FROM THE AREA.  WILL PLAN ON ISSUING
A SMALL CRAFT ADVISORY FOR THE AREA FOR INCREASING WINDS ON
SATURDAY...BUT THIS MAY BE TRUMPED BY A WATCH AT ISSUANCE TIME. /29

&&

.FIRE WEATHER...LIGHT...MOIST BOUNDARY LAYER FLOW WILL TRANSITION TO
STRONG MOIST FLOW AS HURRICANE DENNIS APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  93  75  85  74 /  10  30  50 100  60
PENSACOLA   76  92  77  83  76 /  10  40  60 100  60
DESTIN      77  91  77  82  80 /  10  50  60 100  60
EVERGREEN   69  91  74  85  73 /  10  40  50 100  70
WAYNESBORO  69  93  74  85  72 /  10  20  50  90  70
CAMDEN      69  95  74  85  72 /  10  30  50  80  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WATCH ALZ063-064
     FLASH FLOOD WATCH INTO MONDAY ALZ051>064.
FL...HURRICANE WATCH FLZ002-004-006
     FLASH FLOOD WATCH INTO MONDAY FLZ001>006.
MS...FLASH FLOOD WATCH INTO MONDAY MSZ067-075-076-078-079.

&&

16/29
MILLER/EVERSOLE
Hazardous weather outlook, Jul 8, 5:00 AM CST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUL 8 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE LATEST OFFICIAL NATIONAL WEATHER SERVICE FORECAST HAS THE CENTER
OF HURRICANE DENNIS MOVING INTO THE SOUTHEAST GULF OF MEXICO THIS
AFTERNOON OR THIS EVENING...AND INTO THE NORTH CENTRAL GULF OF MEXICO
SATURDAY EVENING OR EARLY SUNDAY MORNING. NORTHEAST WINDS WILL
INCREASE ON SATURDAY AS THE HURRICANE APPROACHES FROM THE SOUTHEAST.
LARGE SWELLS IN ADVANCE OF THE SYSTEM WILL IMPACT THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE ON SATURDAY. THIS IS
EXPECTED TO LEAD TO AN INCREASE IN DANGEROUS RIP CURRENTS AND BEACH
EROSION OVER THE WEEKEND.

BASED ON THE LATEST OFFICIAL FORECAST TRACK...TROPICAL STORM FORCE
WINDS...IN ADVANCE OF DENNIS...COULD BEGIN AFFECTING THE OFFSHORE
GULF WATERS AS SOON AS SATURDAY AFTERNOON. THE BEACHES OF SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA COULD SEE TROPICAL STORM FORCE WINDS
MOVING ONSHORE AS EARLY AS 4 AM SUNDAY. HURRICANE CONDITIONS ARE
POSSIBLE OVER THE OUTLOOK AREA ON SUNDAY. HEAVY RAINFALL WILL LIKELY
ACCOMPANY HURRICANE DENNIS...AND RESULT IN EXCEPTIONAL RUNOFF AS THE
GROUND REMAINS NEARLY SATURATED FROM TROPICAL STORM CINDY.

IF THE FORECAST TRACK REMAINS CONSISTENT...EVACUATIONS MAY BE NEEDED
BY EARLY THIS WEEKEND. PRELIMINARY PREPARATIONS SHOULD BE UNDERWAY
AT THIS TIME...AND EMERGENCY ACTION PLANS SHOULD BE INITIATED.

THERE IS A POTENTIAL FOR DENNIS MAKING LANDFALL AS A CATEGORY 3
HURRICANE ALONG THE CENTRAL GULF COAST ON SUNDAY. CONDITIONS COULD BE
SIMILAR TO THOSE IN HURRICANE IVAN.

AS WITH ANY HURRICANE FORECAST TRACK...FUTURE CHANGES TO THE OFFICIAL
FORECAST TRACK...TIMING...AND INTENSITY OF HURRICANE DENNIS CAN BE
EXPECTED AS NEW DATA BECOMES AVAILABLE.

CONTINUE TO MONITOR THE LATEST HURRICANE ADVISORIES AND FORECASTS
FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT HAS ALREADY BEGUN OVER THE
OUTLOOK AREA...AND IS EXPECTED TO REMAIN NECESSARY THROUGH EARLY
NEXT WEEK.

ACTIVATION OF THE NWS STORM SPOTTER NETWORK MAY BECOME NECESSARY
SOMETIME DURING THE DAY ON SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Lower Mobile

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Lower Mobile forecast zone
Property damage
$120 million
Crop damage
$100,000
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Upper Mobile

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Upper Mobile forecast zone
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Lower Baldwin

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Lower Baldwin forecast zone
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Upper Baldwin

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Upper Baldwin forecast zone
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Monroe

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Monroe forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.571, -87.365 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Escambia

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Escambia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.126, -87.162 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Choctaw

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Choctaw forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Clarke

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Clarke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.677, -87.831 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Conecuh

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Conecuh forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.429, -86.994 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Wilcox

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Wilcox forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.989, -87.308 (the zone’s center; the record gives no point)

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463844, 5463845, 5463846, 5463847, 5463848, 5463849, 5463850, 5463851, 5463852, 5463853.